Alabama, 2018Hail and Damaging Winds in Alabama, June 23, 2018
June 23, 2018 · NWS HUN · 22 events in 2 counties and zones
A long lived comlex of strong to severe thunderstorms pushed east from the lower Mississippi Valley and across northwest Alabama during the mid to late morning hours. Several reports of trees and power lines being knocked down were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long lived comlex of strong to severe thunderstorms pushed east from the lower Mississippi Valley and across northwest Alabama during the mid to late morning hours. Several reports of trees and power lines being knocked down were reported.
Thunderstorms redeveloped during the mid afternoon hours producing large hail and isolated wind damage in northwest Alabama.
Then a third cluster of isolated strong to severe thunderstorms developed during the mid evening hours knocking down a few trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 23, 8:55 AM CST, 38 minutes earlier.
Area forecast discussion, Jun 23, 8:55 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
955 AM CDT Sat Jun 23 2018
.NEAR TERM...(Rest of Today)
Issued at 955 PM CDT Sat Jun 23 2018
A couple of decaying MCSs are impacting the region around the cntrl
TN Valley, one just to the south or more into cntrl AL and the other
over extreme NE MS approaching NW AL. The convective line over NE MS
is displaying some line breaks/bowing segments and likewise has
prompted Sig Wx Advisories/Svr Tstm Warnings along the advancing
line. Provided the char of this line holds together, those in NW AL
should prepare for brief strong/damaging wind gusts along with
locally heavy downpours as the convective line moves ewd across the
area. Sct/num showers/tstms for the most part should continue into
the late afternoon period, until the convective batch/line weakens
or moves east of the local area going into the early evening hrs.
With the cloud cover and rainfall, highs today may only reach the mid
80s for most locations.
.SHORT TERM...(Tonight through Monday)
Issued at 355 AM CDT Sat Jun 23 2018
The short wave and associated convection could be ongoing mainly
early in the evening, but showers/storms will tend to wane as the
feature exits the region. However, another quick moving short wave
embedded in the progressive westerly flow regime will move into the
area later Saturday night. This feature will once again instigate the
development of showers and thunderstorms in the region. With the
main forcing just to our north, chances will be highest in TN, and
POPs were tailored accordingly for our own forecast area, with likely
POPs currently in extreme northern portions of Moore and Franklin
Counties late tonight, tapering off to slight chance and no weather
mention for far southern portions of the area, including Franklin
(AL), Lawrence, and Cullman Counties.
This pattern will tend to be maintained into Monday as the area will
be located on the northern fringe of a developing ridge, and short
waves will tend to be steered just to our north. Scattered
thunderstorms are forecast for Monday for the area, with slightly
higher POPs in the north, due to closer proximity to a weak short
wave traversing to our north. Otherwise, most of the forcing in the
local area on Monday will be due to differential heating and
convergence along weak mesoscale boundaries left behind by previous
convection...so, a more typical summertime thunderstorm regime is
expected. Temperatures will gradually increase into Sunday and
Monday as the ridge builds atop the area. Heat indices could reach
over 100 F especially on Monday afternoon.
.LONG TERM...(Tuesday through Friday)
Issued at 345 AM CDT Sat Jun 23 2018
A mid level ridge builds westward over the area on Tuesday with an
upper low moving through the Great Lakes, dragging a weak shortwave
and cold front south towards the area. As the low weakens on
Wednesday, the surface feature will remain draped across the area
from NE to SW with the ridge strengthening. On Thursday, the ridge
will be centered directly over the area with light and variable
winds, even up through 500mb. A weak embedded shortwave will ride the
eastern part of the ridge from north to south Friday morning through
Friday afternoon, with a similar feature impacting the region on
Saturday.
The ridging, with light west-southwest flow at the surface and at
850mb, will keep dew points in the lower 70s with PW values maxing
out around near 1.75" each day. Even with the high pressure
overhead, subsidence inversions each day are weak and will easily be
overcome by morning heating. All of this translates to isolated to
scattered thunderstorms each afternoon, lingering through the early
parts of the overnight periods. Highest chances each day will be in
the terrain, in the eastern parts of the area. Wednesday looks to
have the highest chances with a stronger shortwave moving along the
ridge.
Hot and muggy conditions will continue in the long term as heights
rise. Highs all week will generally be in the lower 90s but the
blends underestimate high pressure and southwest wind situations so
imagine those will go up in future updates. Heat indices look to be
at least 100 each day except in some isolated, cooler, valley
locations. A few spots in the west may reach 101-104. The hottest day
looks to be Tuesday, with the lowest rain chances, and we could see
more 104-105 deg heat indices that day.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 645 AM CDT Sat Jun 23 2018
Showers and thunderstorms have developed along a WSW-ESE oriented
frontal boundary south of the TAF sites this morning. This front will
tend to drift slowly northward this morning. Meanwhile, a larger
complex of SHRA/TSRA are continuing to develop along the leading
edge of a broad area of outflow. Whether or not this batch of
thunderstorms will make it to northern AL and the KMSL and KHSV TAF
sites is uncertain. Nevertheless, although uncertainty remains in the
evolution of convection, these two features will act to increase
SHRA/TSRA chances. KMSL will have better chances due to its closer
proximity to the current activity. Vis impacts will of course depend
on the intensity of rainfall, which could be mdt or hvy and reduce
vis to MVFR or lower. The upper level system partly responsible for
the activity will move across the area during the afternoon. In its
wake, activity will decrease later in the afternoon. Some fog is
possible tonight, especially at KMSL depending on the amount of rain
received today.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...09
SHORT TERM...KDW
LONG TERM...LN
AVIATION...KDW
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 23, 3:53 AM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
453 AM CDT Sat Jun 23 2018
ALZ001>010-016-TNZ076-096-097-240100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
451 AM CDT Sat Jun 23 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Scattered to numerous thunderstorms are possible today. A few
thunderstorms could be strong to severe. Damaging wind gusts and
locally heavy rainfall will be the primary threats with these storms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Isolated to scattered thunderstorms are possible Sunday with the
highest chances in the southern middle Tennessee counties.
Additional thunderstorm chances will remain in the forecast each
day, but the chances will be rather low as high pressure builds
across the region.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible today. Any reports of trees down or wind damage will be
greatly appreciated.
In the hours before
Special weather statement, Jun 23, 6:20 AM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
720 AM CDT SAT JUN 23 2018
ALZ004-007-016-231300-
Lawrence AL-Morgan AL-Cullman AL-
720 AM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...
SOUTHWESTERN MORGAN AND SOUTHERN LAWRENCE COUNTIES UNTIL 800 AM
CDT...
At 720 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ashridge, or 9 miles northeast of Haleyville, moving east at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hartselle, West Point, Jones Chapel, Speake, Massey, Bankhead
National Forest, Wren, Battleground and Mt Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3417 8711 3430 8711 3430 8753 3445 8753
3446 8697 3415 8696
TIME...MOT...LOC 1220Z 272DEG 29KT 3432 8747
12Special weather statement, Jun 23, 8:52 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
952 AM CDT SAT JUN 23 2018
ALZ001>003-231515-
Lauderdale AL-Franklin AL-Colbert AL-
952 AM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...COLBERT AND
FRANKLIN COUNTIES UNTIL 1015 AM CDT...
At 952 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Pineflat to near Red Bay.
Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Russellville, Sheffield, Tuscumbia, Red Bay, Phil Campbell, Cherokee,
Littleville, Belgreen, Vina and Hodges.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3501 8780 3434 8753 3430 8753 3432 8817
3489 8810 3492 8816 3500 8820
TIME...MOT...LOC 1452Z 277DEG 34KT 3493 8835 3442 8806
BCCEvent by event
19 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Lauderdale
- When
- June 23, 9:33 AM CST
- Where
- Lauderdale County, 1.39 mi WSW of Jacksonburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.871, -87.692
Trees and power lines were knocked down near the 4500 block of Highway 157.
Lightning, Lauderdale
- When
- June 23, 9:51 AM CST
- Where
- Lauderdale County, 0.74 mi S of Mars Hill
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.839, -87.650
A tree was struck by lightning.
Thunderstorm Wind, Lauderdale
- When
- June 23, 9:55 AM CST
- Where
- Lauderdale County, 1.92 mi E of Johnson Xrds
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.975, -87.716
A tree was knocked down into the road on CR 139 near CR 7.
Thunderstorm Wind, Lauderdale
- When
- June 23, 10:01 AM CST
- Where
- Lauderdale County, 1.16 mi SW of Lexington
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.958, -87.385
Several tree limbs were knocked down onto the road on CR 71 near Lexington.
Thunderstorm Wind, Lauderdale
- When
- June 23, 10:04 AM CST
- Where
- Lauderdale County, 11.9 mi SE of Oliver
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.711, -87.087
A large tree was knocked down across Nuclear Plant Road.
Thunderstorm Wind, Lauderdale
- When
- June 23, 10:31 AM CST
- Where
- Lauderdale County, 2.13 mi ENE of Johnson Xrds
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.983, -87.716
A tree was knocked down into the road at the 9500 block of CR 7.
Thunderstorm Wind, Lauderdale
- When
- June 23, 10:31 AM CST
- Where
- Lauderdale County, 0.54 mi SW of Mars Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.844, -87.656
A power pole was pushed over by high winds on Broadway Blvd. just off Cox Creek Parkway.
Thunderstorm Wind, Lauderdale
- When
- June 23, 10:33 AM CST
- Where
- Lauderdale County, 1.08 mi SW of Springfield
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.887, -87.391
A tree and power lines were knocked down on CR 600 in Elgin.
Thunderstorm Wind, Lauderdale
- When
- June 23, 10:34 AM CST
- Where
- Lauderdale County, 0.94 mi WSW of Grassy
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.963, -87.315
A tree was knocked down at 797 CR 503.
Thunderstorm Wind, Lauderdale
- When
- June 23, 10:45 AM CST
- Where
- Lauderdale County, 1.45 mi WSW of Grassy
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.959, -87.322
A tree was knocked down at 1800 CR 502 in Anderson.
Thunderstorm Wind, Lauderdale
- When
- June 23, 10:47 AM CST
- Where
- Lauderdale County, 0.49 mi NW of Petersville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.855, -87.686
A tree was knocked down onto power lines sparking a fire of the tree at 329 Flurnoy Avenue.
Thunderstorm Wind, Lauderdale
- When
- June 23, 10:47 AM CST
- Where
- Lauderdale County, 0.13 mi NE of North Florence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.831, -87.678
Power lines were knocked down on Shade Avenue at Park Lane.
Thunderstorm Wind, Lauderdale
- When
- June 23, 10:51 AM CST
- Where
- Lauderdale County, 0.29 mi NNW of St Florian
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.874, -87.622
Power lines were knocked down on CR 30.
Thunderstorm Wind, Lauderdale
- When
- June 23, 11:16 AM CST
- Where
- Lauderdale County, 1.21 mi NW of Center Star
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.882, -87.465
A tree was knocked down at the intersection of CR 68 and CR 426.
Thunderstorm Wind, Lauderdale
- When
- June 23, 2:34 PM CST
- Where
- Lauderdale County, 2.89 mi SSW of Gravelly Spgs
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.842, -87.922
A tree was knocked down at the intersection of CR 186 and CR 2.
Thunderstorm Wind, Colbert
- When
- June 23, 4:34 PM CST
- Where
- Colbert County, 1.33 mi WSW of Spring Vly
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.640, -87.650
A tree was knocked down along Blue Road near Littleville.
Hail, Colbert
- When
- June 23, 4:35 PM CST
- Where
- Colbert County, 2.15 mi SSW of Spring Vly
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.620, -87.640
Hail of up to half-dollar in diameter was reported near the corner of Huckleberry Hills Lane and Douglas Road.
Hail, Colbert
- When
- June 23, 4:40 PM CST
- Where
- Colbert County, 1.14 mi E of Littleville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.580, -87.650
Hail of up to quarter size in diameter was reported along the Colbert-Franklin County line. |Location is approximated from radar.
Thunderstorm Wind, Lauderdale
- When
- June 23, 6:57 PM CST
- Where
- Lauderdale County, 2.65 mi WSW of Murphy Xrds
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 34.960, -87.920
Thunderstorm Wind, Lauderdale
- When
- June 23, 7:58 PM CST
- Where
- Lauderdale County, 0.56 mi N of Cloverdale
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.938, -87.771
A tree was knocked down into power lines at 6220 CR 8.
Thunderstorm Wind, Lauderdale
- When
- June 23, 7:59 PM CST
- Where
- Lauderdale County, 1.59 mi WNW of Jacksonburg
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.886, -87.697
A tree was knocked down onto the road at 2058 CR 7, about 1/2 mile north of CR 139.
Thunderstorm Wind, Lauderdale
- When
- June 23, 8:55 PM CST
- Where
- Lauderdale County, 2.52 mi SSW of Gravelly Spgs
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.846, -87.916
A tree was knocked down on Natchez Trace Parkway 1/4 mile north of CR 2.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wyoming, June 23, 20181 death · 2 injured · 1 event
- Hail and Damaging Winds in Oklahoma, June 23 to 24, 2018$165,000 · 2 in hail · 26 events
- Wildfire in California, June 23 to 26, 20183 injured · $100,000 · 1 event
- Hail in Nebraska, June 23, 2018$200,000 · 1.75 in hail · 1 event
- Damaging Winds in Georgia, June 23 to 24, 2018$64,000 · 50 kt wind · 14 events
- Damaging Winds in Tennessee, June 23, 2018$26,000 · 61 kt wind · 6 events
- Flash Flood and Damaging Winds in Tennessee, June 23 to 24, 201850 kt wind · 20 events
- Flash Flood and Hail in Kansas, June 23, 20182 in hail · 13 events
- Damaging Winds in Tennessee, June 23, 2018$14,000 · 56 kt wind · 5 events
- Wildfire in California, June 23 to 30, 20181 injured · 1 event
- Hail and Damaging Winds in Kansas, June 23 to 24, 20182.75 in hail · 8 events
- Hail in Nebraska, June 23, 20182.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764802, 764772, 764774, 764775, 764803, 764776, 764804, 764777, 764778, 764779, 764805, 764806, 764807, 764780, 764781, 763754, 763755, 763756, 763757, 764784, 764785, 764787.